Hail, Lawrence
- When
- August 9, 2:22 PM MST
- Where
- Lawrence County, 3 mi NW of Central City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.401, -103.793
A severe thunderstorm produced penny sized hail northwest of Central City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced penny sized hail northwest of Central City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT SAT AUG 9 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A TROF STRETCHING FROM EASTERN MT...THROUGH FAR WESTERN SD...AND INTO THE NEB PANHANDLE. WEAK SURF LOW IS LOCATED ALONG THE TROF OVER FAR NORTHWEST SD. DEWPOINTS ARE IN THE 50S TO THE WEST OF THE TROF...60S TO THE EAST. UPPER LEVEL ANALYSIS HAS BROAD RIDGE OVER THE NORTHERN ROCKIES AND PLAINS...WITH LARGE TROF ALONG THE PACIFIC NORTHWEST COAST. A WEAK WAVE IS CROSSING THE AREA...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE HILLS AND NORTHWESTERN SD AT THIS TIME. THE STRONGER STORMS ARE DROPPING SOME LOCALLY HEAVY RAINFALL. SKIES ARE PARTLY CLOUDY WITH TEMPS GENERALLY IN THE 80S...COOLER ACROSS THE HILLS. WATER VAPOR IMAGERY SHOWS MONSOONAL MOISTURE OVER THE REGION...WITH PRECIPITABLE WATER ABOUT 150 PERCENT OF NORMAL. LOOKS LIKE CHANCES FOR STORMS WILL CONTINUE INTO THE EVENING...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EASTWARD. THREAT FOR SEVERE STORMS IS VERY LOW...BUT GUSTY WINDS AND SOME HAIL CAN BE EXPECTED WITH THE STRONGER STORMS. HOWEVER...WITH LOTS OF MOISTURE IN PLACE...THERE IS A THREAT FOR ANY STRONGER STORMS TO PRODUCE HEAVY RAINFALL. ACTIVITY SHOULD BE RELATIVELY DIURNAL IN NATURE AND TAPER OFF LATER THIS EVENING...WITH ONLY ISOLATED LIGHTER ACTIVITY AT BEST OVERNIGHT. LOWS WILL BE IN THE MID 50S TO MID 60S. SUNDAY LOOKS TO BE A MORE ACTIVE DAY AS SURF TROF REMAINS IN PLACE ACROSS THE AREA AND A STRONGER WAVE CROSSES IN THE AFTERNOON AND EVENING. BETTER INSTABILITY WILL BE IN PLACE...ESPECIALLY ACROSS THE WESTERN CWA IN VICINITY OF TROF. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS NORTHEAST WY AND MUCH OF WESTERN SD. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS. HIGH TEMPS WILL AGAIN MAINLY BE IN THE 80S. A CHANCE FOR STORMS WILL CONTINUE INTO MONDAY AS COLD FRONT CROSSES THE AREA. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE...MAINLY ACROSS THE SD PLAINS IN THE AFTERNOON. HIGHS WILL MOSTLY BE IN THE 80S...WARMEST OVER FAR SOUTHERN SD AHEAD OF THE FRONT. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT FOR A FEW HOURS AS SOME SLIGHTLY COOLER AIR WORKS IN. EXTENDED...DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS UPPER LOW TRACKS ACRS SCNTRL CANADA. BOTH GFS/ECWMF SHOW THE UPR LOW GETTING CUT OFF FROM THE MAIN FLOW MID TO LATE WEEK AND MEANDERING AROUND THE NRN PLAINS OR UPR MIDWEST. IF THIS OCCURS...COOLER TEMPS AND INCLEMENT WX COULD BE EXPECTED ACRS THE AREA. && .AVIATION...SCT TSTMS EXPECTED THIS AFTN/EVE AND COULD BRING AREAS OF MVFR OR EVEN LOCALIZED IFR CONDITIONS IN HEAVY RAIN. ACTIVITY EXPECTED TO WEAKEN BY LATER THIS EVE. VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTIVE DEVELOPMENT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 345 AM MDT SAT AUG 9 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 345 AM MDT (445 AM CDT) SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TODAY...MAINLY THIS AFTERNOON AND TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA SUNDAY AND BRING A CHANCE FOR THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA MONDAY. SOME OF THESE STORMS MAY AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123751.